Minnesota, 2014

Tornadoes and Flash Flooding in Minnesota, September 4, 2014

September 4, 2014 · NWS FGF · 21 events in 5 counties and zones

By the early morning hours of the 4th, an area of surface low pressure had moved into northeast South Dakota, with a warm front extending out to the east. Surface dew point values north of the front ranged in the lower 60s while south of the front they topped out around 70.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$326,000
Crop damage
$50,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By the early morning hours of the 4th, an area of surface low pressure had moved into northeast South Dakota, with a warm front extending out to the east. Surface dew point values north of the front ranged in the lower 60s while south of the front they topped out around 70. At 850 millibars, the low level jet pushed juicy air up into southeast North Dakota and west central Minnesota, with drier air to the north. Finally, forty-five to fifty knot westerly winds at 500 millibars provided ample shear to the system. Thunderstorms over western and central North Dakota proceeded east and moved into Barnes County, North Dakota, during the first few hours of the 4th. These storms tracked nearly due east, finally exiting Wadena County, Minnesota, around sunrise. The strongest storms mainly stayed along and south of Interstate 94 in North Dakota and U. S. Highway 10 in Minnesota. These storms trained across the same areas as well, with some spots experiencing large hail or damaging winds two or three times during the event. In addition, heavy rainfall became a problem, resulting in some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 4, 1:33 AM CST, 57 minutes earlier.

Area forecast discussion, Sep 4, 1:33 AM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
233 AM CDT THU SEP 4 2014

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 230 AM CDT THU SEP 4 2014

SEVERE THUNDERSTORM WATCH 492 IN EFFECT UNTIL 7AM FOR THE SOUTHERN
THIRD OF CWFA. AS HAS BEEN ADVERTISED A VERY STRONG...FOR EARLY
SEPTEMBER UP HERE...SEVERE WEATHER SCENARIO HAS DEVELOPED AND
WILL IMPACT THE CWFA THROUGH 12Z TO 15Z. CLUSTERS OF STRONG TO
SEVERE STORMS FORECAST TO DEVELOP AND MOVE QUICKLY ACROSS THE
SOUTHERN RED RIVER VALLEY WITH 60 TO 70 KTS BULK SHEAR...0-1KM
CAPE TO 2000 J/KG AND 700 MB WAA. DAMAGING WIND AND LARGE HAIL THE
MAIN RISK...BUT HIGH VGP IN THE LOWER 0 - 3 KM LAYER AND PRESENCE
OF SHARP BOUNDARY SUPPORT ISOLD TORNADOES.

STORMS SHIFT QUICKLY EAST BY 18Z. DRY SLOT MOVES IN FROM THE
SOUTHWEST SO THE BULK OF THE PRECIPITATION IS CONFINED TO OUR
EASTERN AND NORTHERN CWFA FOR THE AFTERNOON AND EARLY EVENING.
NORTHWEST WINDS BEHIND THE LOW MAY GUST TO NEAR 30 KTS...
BORDERLINE WIND ADVISORY CRITERIA. WRAP AROUND RAIN/SHOWERS
EXPECTED TO IMPACT MAINLY NORTHERN RED RIVER VALLEY 18Z - 06Z
FRIDAY.

FOR FRIDAY THE AREA SHOULD BE UNDER BROAD NORTHWEST FLOW WITH
DIMINISHING WINDS.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 230 AM CDT THU SEP 4 2014

FRIDAY NIGHT INTO SATURDAY SHOULD BE QUIET WEATHER AS SURFACE
HIGH MOVES ACROSS THE NORTHERN PLAINS.

SUNDAY THROUGH WEDNESDAY...MODELS ARE IN PRETTY GOOD AGREEMENT WITH
NEAR ZONAL FLOW ALOFT AND VARIOUS SHORTWAVES MOVING INTO THE
AREA...ALTHOUGH THERE ARE MINOR DIFFERENCES IN TIMING. WINDS
SHIFTING TO THE SOUTH AHEAD OF A SFC TROUGH SUNDAY AND MONDAY WILL
BRING A WARMING TREND AND SOME CHANCES OF PRECIP BY MONDAY AS SOME
MOISTURE RETURN OCCURS. BY MID WEEK...THE NEXT MORE SIGNIFICANT
SHORTWAVE DIGS INTO THE NORTHERN PLAINS. THIS WILL HELP DRAG A
PRETTY STRONG COLD FRONT DOWN INTO THE CWA. THERE SHOULD BE SOME
PRECIP CONTINUING THROUGH TUESDAY WITH THE FRONTAL PASSAGE...ALONG
WITH TEMPERATURES DROPPING WELL BELOW SEASONAL AVERAGES BY THE END
OF THE PERIOD.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1144 PM CDT WED SEP 3 2014

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION TONIGHT.
USED THE LATEST RADAR IMAGERY AND HI-RES MODEL GUIDANCE FOR
TIMING. THIS ACTIVITY IS EXPECTED TO AFFECT EACH TAF SITE FOR AT
LEAST A BRIEF PERIOD OF TIME. THE STRONG ACTIVITY WILL BE ACROSS
SOUTHEAST NORTH DAKOTA...AND MAY AFFECT KFAR. BEHIND THIS
PRECIP...ANTICIPATE A PERIOD OF MVFR CIGS FOR A FEW HOURS.
THEN...VFR CONDITIONS AS WINDS BECOME WESTERLY (AND GUSTY).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...EWENS
LONG TERM...EWENS/JR
AVIATION...TG
Hazardous weather outlook, Sep 3, 4:56 PM CST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
556 PM CDT WED SEP 3 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
556 PM CDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

STRONG TO SEVERE STORMS WILL BE POSSIBLE LATER TONIGHT ACROSS
EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA...MAINLY AFTER
MIDNIGHT. THESE STORMS WILL BRING THE THREAT OF LARGE HAIL AND
POSSIBLY STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JR/TG

In the hours before

Special weather statement, Sep 4, 1:19 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
219 AM CDT THU SEP 4 2014

MNZ002-003-NDZ029-030-039-040815-
CASS ND-CLAY MN-NORMAN MN-STEELE ND-TRAILL ND-
219 AM CDT THU SEP 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY AND WESTERN NORMAN
COUNTIES IN NORTHWEST MINNESOTA...AND SOUTHERN TRAILL...EXTREME
SOUTHEASTERN STEELE AND NORTHERN CASS COUNTIES IN SOUTHEAST NORTH
DAKOTA UNTIL 315 AM CDT...

AT 217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 16 MILES NORTHWEST OF CASSELTON...OR 31 MILES NORTHWEST
OF FARGO...MOVING TO THE NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING.

THE STORM WILL BE NEAR...
ARTHUR AND AMENIA AROUND 225 AM CDT.
HUNTER AROUND 230 AM CDT.
PROSPER AROUND 235 AM CDT.
HARWOOD...GRANDIN AND GARDNER AROUND 245 AM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE
MARKER 81 AROUND 245 AM CDT...AND MILE MARKER 99 AROUND 250 AM CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4749 9655 4694 9632 4693 9757 4719 9766
TIME...MOT...LOC 0719Z 247DEG 33KT 4712 9734

JR

The radar

The Fargo/Grand Forks radar (KMVX), 190 km away, was scanning. The volume nearest the first event began at 08:28 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind, 5 flash flood, 2 tornado, 1 lightning, 1 flood. Local standard time, as filed.

Lightning, Hubbard

When
September 4, 2:30 AM CST
Where
Hubbard County, 0.69 mi N of Dorset
Property damage
$300,000
Reported by
Newspaper
Coordinates
46.960, -94.950

Lightning ignited a fire that destroyed one restaurant and badly damaged a second neighboring restaurant.

Hail, Clay

When
September 4, 2:45 AM CST
Where
Clay County, 0.47 mi E of Barnesville
Measured
1.75 in hail
Reported by
Public
Coordinates
46.650, -96.420

Thunderstorm Wind, Wilkin

When
September 4, 3:15 AM CST
Where
Wilkin County, 2.35 mi SE of Wolverton
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
46.560, -96.740

Trees were blown down in town.

Tornado, Otter Tail

When
September 4, 3:48 AM CST to 3:52 AM CST
Where
Otter Tail County, 1.46 mi NNE of Rothsay to 3 mi NW of Rothsay
Rating
EF2
Path length
2.7 mi
Path width
200 yd
Property damage
$10,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
46.500, -96.270

A tornado tracked intermittently for about two miles, leaving a track through corn and grain fields. It tore down numerous two to three foot diameter hardwood trees and ripped shingles, roofing, and siding off a house. Peak winds were estimated at 120 mph.

Hail, Otter Tail

When
September 4, 3:55 AM CST
Where
Otter Tail County, 2.13 mi NNE of New York Mills
Measured
2.75 in hail
Reported by
Public
Coordinates
46.550, -95.370

Hail, Otter Tail

When
September 4, 4:00 AM CST
Where
Otter Tail County, 2.35 mi SW of New York Mills Arpt
Measured
3.25 in hail
Reported by
Public
Coordinates
46.480, -95.370

Hail, Otter Tail

When
September 4, 4:00 AM CST
Where
Otter Tail County, 4.49 mi WSW of Dent
Measured
1 in hail
Reported by
Public
Coordinates
46.530, -95.810

Hail, Otter Tail

When
September 4, 4:30 AM CST
Where
Otter Tail County, 0.47 mi W of Pelican Rapids
Measured
2.75 in hail
Reported by
Public
Coordinates
46.570, -96.090

Flash Flood, Clay

When
September 4, 4:30 AM CST to 10:00 AM CST
Where
Clay County, 2 mi N of Moorhead to 2 mi S of Moorhead
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
46.909, -96.750

Streets were flooded in south Moorhead.

Tornado, Otter Tail

When
September 4, 4:42 AM CST to 4:45 AM CST
Where
Otter Tail County, 2.13 mi SSW of New York Mills to 1 mi SE of New York Mills
Rating
EF1
Path length
2 mi
Path width
250 yd
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
46.490, -95.390

A tornado wrapped in downburst winds and heavy rain tracked intermittently for about two miles across east central Newton Township. The tornado knocked down numerous trees and large tree branches, broke a few power poles, and overturned a hayrack along its route. Peak winds were estimated at 95 mph.

Hail, Otter Tail

When
September 4, 4:45 AM CST
Where
Otter Tail County, 2.85 mi W of Dent
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
46.550, -95.780

The hail fell at Big McDonald Lake.

Thunderstorm Wind, Otter Tail

When
September 4, 4:50 AM CST
Where
Otter Tail County, 0.69 mi N of Battle Lake
Measured
56 kt (64 mph) measured gust
Reported by
Newspaper
Coordinates
46.290, -95.720

A truck was blown off highway 210 near Battle Lake.

Hail, Otter Tail

When
September 4, 4:57 AM CST
Where
Otter Tail County, 0.48 mi E of New York Mills
Measured
1.75 in hail
Reported by
Public
Coordinates
46.520, -95.370

Flash Flood, Clay

When
September 4, 5:00 AM CST to 10:00 AM CST
Where
Clay County, 2 mi NW of Barnesville to 2 mi SW of Barnesville
Cause
Heavy Rain
Property damage
$3,000
Reported by
Public
Coordinates
46.670, -96.460

Several bouts of heavy rainfall flooded city streets. Water was reported to be over a foot deep in some areas.

Thunderstorm Wind, Wadena

When
September 4, 5:15 AM CST
Where
Wadena County, 0.69 mi S of Wadena
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.440, -95.130

A large number of trees and light poles were blown down in town, with several trees falling on homes.

Thunderstorm Wind, Wadena

When
September 4, 5:15 AM CST
Where
Wadena County, 0.48 mi E of Verndale
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
46.400, -95.010

The wind gust was measured by a MNDOT RWIS sensor near Verndale.

Thunderstorm Wind, Wadena

When
September 4, 5:28 AM CST
Where
Wadena County, 3.58 mi NNW of Staples
Measured
69 kt (79 mph) measured gust
Reported by
AWOS
Coordinates
46.400, -94.800

The wind gust was measured at the Staples airport.

Flash Flood, Wilkin

When
September 4, 5:30 AM CST to 10:00 AM CST
Where
Wilkin County, 1.5 mi ENE of Wolverton to 3 mi ESE of Wolverton
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$10,000
Reported by
Public
Coordinates
46.588, -96.751

Several farm access roads and fields were flooded across Wolverton Township.

Flash Flood, Wilkin

When
September 4, 6:00 AM CST to 10:00 AM CST
Where
Wilkin County, 2 mi NW of Lawndale to 2 mi SW of Lawndale
Cause
Heavy Rain
Property damage
$500
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
46.590, -96.400

Numerous fields and farm access roads were flooded across Atherton and Prairie View townships.

Flash Flood, Otter Tail

When
September 4, 6:00 AM CST to 10:00 AM CST
Where
Otter Tail County, 2 mi NW of Pelican Rapids to 2 mi SW of Pelican Rapids
Cause
Heavy Rain
Property damage
$3,000
Crop damage
$10,000
Reported by
Broadcast Media
Coordinates
46.590, -96.110

Widespread street flooding occurred in Pelican Rapids along with the flooding of nearby fields and rural access roads.

Flood, Wadena

When
September 4, 1:00 PM CST to 1:49 PM CST
Where
Wadena County, 2 mi NW of Sebeka to 2 mi SW of Sebeka
Cause
Heavy Rain
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
46.651, -95.130

Widespread heavy rain fell through the early morning and produced a large area of standing water, which flooded ditches and fields across portions of southern Red Eye, Rockwood, and North Germany townships.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyThe tornado archive for Minnesota, 2014Warnings in Minnesota, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533369, 533370, 533371, 533372, 533373, 533375, 533377, 533378, 533388, 533380, 533381, 533382, 533383, 533390, 533384, 533385, 533386, 533392, 533393, 533394, 533397.